Related Experiment Video
Updated: Dec 2, 2025

Nephrotoxin Microinjection in Zebrafish to Model Acute Kidney Injury
Published on: July 17, 2016
Rhabdomyolysis and Acute Kidney Injury Associated With Terbinafine Use: A Case Report
Shijie Zhou1, Amit Bagga1,2
1Schulich School of Medicine & Dentistry, Western University, Windsor, ON, Canada.
Rationale:
Terbinafine is an antimicrobial agent commonly prescribed for fungal infections. Its side effect profile is generally benign, but there is limited evidence that it has the potential to cause rhabdomyolysis. Rhabdomyolysis is a potentially life-threatening condition caused by profound muscle injury. It has characteristic findings of muscle pain, weakness, and dark urine. When recognized early, patients with rhabdomyolysis can be managed conservatively with hydration and watchful monitoring. However, if treatments are delayed, or in severe cases of rhabdomyolysis, complications such as electrolyte abnormalities, acute kidney injury, and disseminated intravascular coagulation can develop.
Presenting Concerns Of The Patient:
A previously healthy 22-year-old male presented with nausea, vomiting, and dark urine after taking terbinafine 250 mg daily for a tinea infection for 9 days. He developed severe rhabdomyolysis with a serum creatine kinase (CK) of >100 000 U/L as well as anuric acute kidney injury.
Diagnosis:
The clinical history combined with the diagnostic findings suggest acute kidney injury and rhabdomyolysis associated with terbinafine use.
Interventions:
Terbinafine use was stopped immediately. The patient was started on intravenous fluids and bicarbonate drip. Hemodialysis was initiated to prevent further complications. After his CK level decreased and his clinical status stabilized, he was discharged home and continued to receive outpatient hemodialysis treatments.
Outcome:
The patient's kidney function returned to baseline after 1 month of outpatient hemodialysis treatments.
Novel Finding:
In this report, we present a case of rhabdomyolysis associated with terbinafine use that progressed to acute kidney injury requiring dialysis. Our case highlights a less known and severe side effect of this medication and emphasizes the importance of early recognition and treatment of rhabdomyolysis.
Insights
Terbinafine, an antifungal, can cause severe rhabdomyolysis and acute kidney injury. Early recognition and treatment are crucial for managing this rare but serious side effect.
Area of Science:
- Pharmacology
- Nephrology
- Toxicology
Background:
- Terbinafine is a widely used antifungal medication.
- While generally safe, rare instances of rhabdomyolysis have been reported.
- Rhabdomyolysis involves significant muscle damage and can lead to kidney complications.
Observation:
- A young male developed nausea, vomiting, and dark urine after 9 days of terbinafine treatment.
- He presented with severe rhabdomyolysis (serum creatine kinase >100,000 U/L) and anuric acute kidney injury.
Findings:
- The patient's condition was diagnosed as acute kidney injury and rhabdomyolysis linked to terbinafine use.
- Immediate cessation of terbinafine, IV fluids, and hemodialysis were initiated.
- Kidney function normalized after one month of outpatient hemodialysis.
Implications:
- This case highlights a severe, albeit uncommon, side effect of terbinafine.
- Emphasizes the critical need for prompt diagnosis and management of terbinafine-induced rhabdomyolysis.
- Underscores the importance of monitoring for muscle injury symptoms during terbinafine therapy.
Related Concept Videos
Acute Kidney Injury I: Introduction
Acute Kidney Injury III: Clinical Manifestations
Acute Kidney Injury II: Pathophysiology
Acute Kidney Injury IV: Diagnostic Studies and Prevention
Nephrotic Syndrome I : Introduction
Acute Kidney Injury V: Interprofessional Care

